Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Tucson, AZ

July 7, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2014, 12:33 PM MST for Pima County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 12:33 PM MST (19:33 UTC)
Expired
Jul 7, 2014, 1:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 12:50 PM MSTTSTM WND DMG4 Wnw South Tucson, AZ2 TREES UPROOTED AT STARR PASS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS55 KTWC 071933
SVRTWC
AZC019-072015-
/O.NEW.KTWC.SV.W.0011.140707T1933Z-140707T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 115 PM MST

* AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL PIMA COUNTY...
  OR 7 MILES WEST OF TUCSON...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3222 11097 3214 11104 3222 11115 3230 11106
TIME...MOT...LOC 1933Z 304DEG 5KT 3223 11106

$$
2 follow-up statements
622 
WWUS55 KTWC 071939
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST MON JUL 7 2014

AZC019-072015-
/O.CON.KTWC.SV.W.0011.000000T0000Z-140707T2015Z/
PIMA AZ-
1239 PM MST MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL PIMA 
COUNTY...OR 8 MILES WEST OF DOWNTOWN TUCSON...MOVING SOUTHEAST AT 5 
MPH.

THE STORM WILL IMPACT THE WEST SIDE OF TUCSON FROM IRONWOOD HILL 
DRIVE SOUTH TO AJO HIGHWAY AND EAST TO INTERSTATE 10. MINOR 
STREET FLOODING AND ELEVATED LOWS IN NORMALLY DRY WASHES CAN BE 
EXPECTED IN THE WARNED AREA AS WELL AS STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3222 11097 3214 11104 3222 11115 3230 11106
TIME...MOT...LOC 1935Z 304DEG 5KT 3223 11106

$$
557 
WWUS55 KTWC 072012
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST MON JUL 7 2014

AZC019-072021-
/O.EXP.KTWC.SV.W.0011.000000T0000Z-140707T2015Z/
PIMA AZ-
112 PM MST MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL 
EXPIRE ON TIME AT 115 PM MST...

THE STORM IMPACTING THE WEST SIDE OF TUCSON HAD DIMINISHED IN 
INTENSITY BUT LOCALLY HEAVY DOWNPOURS CONTINUED. THAT SAID...THE 
THREAT OF WINDS IN EXCESS OF 60 MPH HAD ENDED. 

LAT...LON 3222 11097 3214 11104 3222 11115 3230 11106
TIME...MOT...LOC 2011Z 304DEG 5KT 3220 11101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:06 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 9:06 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
906 AM MST MON JUL 7 2014

.SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE CHANCES OF
THUNDERSTORMS EARLY THIS WEEK WITH AN ELEVATED CHANCE OF
THUNDERSTORMS TODAY AND TUESDAY. SOME STORMS WILL GENERATE HEAVY
RAINFALL AND STRONG GUSTY WINDS. THEREAFTER...WE SHOULD KEEP ENOUGH
MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...SCATTERER SHOWERS AND A FEW THUNDERSTORMS CONTINUED
THIS MORNING ACROSS MAINLY COCHISE AND EASTERN SANTA CRUZ COUNTIES.
SHOWERS WERE ALREADY STARTING TO DEVELOP FARTHER WEST OF THIS
AREA...GENERALLY WEST TO SOUTHWEST OF TUCSON. SEVERAL INGREDIENTS
WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA TODAY THAT SUPPORT MORE
ORGANIZED THUNDERSTORM ACTIVITY COMPARED TO YESTERDAY. THE CURRENT
FORECAST WAS HANDLING THIS THINKING WELL...SO NO UPDATES NECESSARY
THIS MORNING. PLEASE REFER TO THE PREVIOUS DISCUSSION IN THIS
PRODUCT FOR MORE DETAILS ON THE FORECAST.

&&

.AVIATION...SCTD -SHRA/-TSRA WILL BE AROUND THRU 08/04Z WITH LCL
MVFR CONDS NR +TSRA. CLOUD BASES MOSTLY IN THE 8-13 KFT AGL WITH
LCLY LWR CONDS NEAR +TSRA. SURFACE WINDS MOSTLY LESS THAN 10
KTS...EXCEPT NR TSRA OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...TODAY INTO TUESDAY ARE EXPECTED TO BE VERY ACTIVE
WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA. WITH THE ATMOSPHERE VERY MOIST...LOCALIZED HEAVY
RAINS ARE POSSIBLE BOTH DAYS. DAILY CYCLE OF SHOWERS AND
THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO NEXT WEEKEND. WINDS
THROUGH THE NEXT SEVEN DAYS WILL BE GENERALLY LESS THAN 15 MPH WITH
THE EXCEPTION OF STRONG GUSTY OUTFLOW WINDS UNDER AND AROUND ANY
THUNDERSTORMS.

&&

.PREV DISCUSSION...A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH EASTERN AREAS IN DEFORMATION REGION AHEAD OF WEAK IMPULSE
CARVING DOWN THE BACK SIDE OF THE HIGH. COMBINED WITH ELEVATED
MOISTURE...(PRECIPITABLE WATER VALUES IN THE 1.45 TO 1.7 INCH
RANGE)...THIS FEATURE AND THE ACCOMPANYING INCREASING EASTERLY FLOW
WILL COMBINE TO ENHANCE OUR THUNDERSTORM COVERAGE TODAY AND TUESDAY.
ORGANIZED OUTFLOWS WITH STRONG GUSTY WINDS A CONCERN ALONG WITH
LOCALLY HEAVY RAINFALL ASSOCIATED WITH STRONGEST STORMS. WE WILL
ALSO PROBABLY LOSE SOME OF OUR NORMAL DIURNAL TRENDS AS STORMS TEND
TO BOTH LINGER OVERNIGHT AND INITIATE NEW ACTIVITY ALONG PREVIOUS
OUTFLOWS AND RESIDUAL BOUNDARIES.

WE SHOULD TREND DOWN BY WEDNESDAY OR THURSDAY COMPARED TO EARLIER IN
THE WEEK AS WE SEE A DOWN DAY OR TWO AFTER ALL THE ACTIVITY AND WEAK
SUBSIDENCE BEHIND THE FEATURE AS IT ROTATES NORTHWEST OF US.
PREVIOUSLY WE WERE THINKING WE MIGHT DRY OUT A BIT AS WELL...BUT
LATEST ECMWF TRENDS KEEP SOUTHEAST ARIZONA WITH A DECENT SUPPLY OF
MOISTURE INTO NEXT WEEKEND. PERHAPS NOT QUITE TO CURRENT LEVELS
WHICH ARE RUNNING AROUND 150 PERCENT OF CLIMO...BUT PROBABLY STILL
ENOUGH TO DO THE JOB. AFTER THE OBLIGATORY RELATIVELY DOWN DAY OR
TWO WE SHOULD AT LEAST HOP BACK TO SOMETHING NEAR NORMAL BY FRIDAY
OR SATURDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 11:29 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST MON JUL 7 2014

AZZ503-507-513-071915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1129 AM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
1215 PM MST...

AT 1120 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS WITH SMALL HAIL...HEAVY RAINFALL
AND STRONG WINDS FROM NEAR SONOITA SOUTH TO AROUND PATAGONIA. THE
GENERAL AREA OF THUNDERSTORMS WAS MOVING SOUTH TO SOUTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LAT...LON 3135 11048 3134 11096 3172 11084 3172 11048
TIME...MOT...LOC 1827Z 313DEG 16KT 3149 11063

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 7, 11:29 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 7, 12:54 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 7, 1:17 PM MSTSpecial Weather StatementTWC43 min
Jul 7, 1:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 7, 2:12 PM MSTFlash Flood WarningTWCPima2 hr
Jul 7, 2:58 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 7, 4:16 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 7, 4:38 PM MSTDust Storm WarningTWCCochise82 min
Jul 7, 4:58 PM MSTSevere Thunderstorm WarningTWCGraham62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.